Utah, 2022

High Wind in Utah, April 11, 2022

April 11, 2022 · NWS GJT · 3 events in 2 counties and zones

An anomalously strong and unseasonably cold Pacific trough progressed inland across the southwestern United States. Strong southwest winds occurred out ahead of the trough and along the cold front across all of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An anomalously strong and unseasonably cold Pacific trough progressed inland across the southwestern United States. Strong southwest winds occurred out ahead of the trough and along the cold front across all of eastern Utah. Winds gusted in the 40 to 50 mph range for the valleys. Several areas saw gusts meeting high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 11, 6:05 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 11, 6:05 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
705 PM MDT Mon Apr 11 2022

.UPDATE...
Issued at 705 PM MDT Mon Apr 11 2022

As anticipated, the winds have been cranking early this evening
with widespread southwest gusts of 35 to 45mph in the lower
valleys and gusts of 55mph in the higher elevations. There have
already been localized gusts exceeding both those ranges within
the last couple of hours with the Meeker Airport hitting 62mph
thus far! Additionally, upstream in western Utah gusts have
reached 60mph on average and the 00Z KGJT sounding picked up
100kts at 300mb. Pairing these observations with the latest hi-
res guidance, have opted to upgrade the ongoing Wind Advisories to
High Wind Warnings for the majority of the valleys. Some areas
were excluded, and that was due to them not being in the core of
the 60 to 75kt 700mb jet. Regardless, tonight's winds will be
capable of blowing around unsecured objects, causing damage to
trees and perhaps even scattered power outages before winds
finally weaken on Tuesday morning. Travel will be hazardous in
the mountains with near blizzard conditions anticipated where the
ongoing Winter Storm Warnings remain in place.

Also opted to upgrade the Freeze Watches to Freeze Warnings for
the valleys of eastern Utah as well as the Grand Valley where
vegetation is susceptible to damage. Confidence is very high for
this freeze to occur and, since we're less than 30 hours out from
temperatures plummeting Tuesday night, there's no time like the
present to get the message out!

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 402 PM MDT Mon Apr 11 2022

The forecast remains on track early this afternoon. GOES-East
satellite imagery shows that the well advertised potent mid-level
closed low has slammed into the Pacific Northwest and is
currently residing over Washington and Oregon. Intense large scale
ascent is noted within the diffluent flow downstream of the low
in the form of rapidly developing and expanding cloud cover over
much of the Intermountain West. South of the low, a strong cold
front can be seen via visible and infrared imagery with several
lightning strikes detected in the last few scans. All of this to
say... we're dealing with a very strong and dynamic spring storm
with most of the Western Slope under threat of hazards ranging
from very strong winds, heavy snow, and potential freeze concerns
due to much below normal temperatures. We'll break down each
threat individually below. Hang on for the ride.

First we'll start with winds. As the previously mentioned closed
low slides eastward into the northern Intermountain West, it will
become negatively tilted. As this occurs, the thermal, height and
pressure gradients will tighten and support a belt of 120kt+
250mb west to southwesterly winds aloft. Farther down in the
atmosphere at 700mb, southwest winds will be on the order of 60
to 75kt this evening and overnight as they round the base of the
trough and punch into eastern Utah and western Colorado. These
kinds of speeds at 700mb are incredibly rare for this time of year
and are greater than the 99.5th percentile. While surface winds
have been increasing this afternoon and several gusts of 35 to 55
mph have already been measured... the worst of the wind is yet to
come. In most cases, wind speeds will typically peak late in the
afternoon and early evening before diminishing after the sun
sets. That will NOT be the case this time. As the strong cold
front approaches the CWA from the northwest, southwest winds will
only increase further across most of the region later this evening
and overnight. Sustained winds of 25 to 35 mph will be common
with speeds of 40 mph not ruled out. Gusts in the valley will
range between 40 and 55 mph with 60+ mph not ruled out... with
gusts up to 65+ mph likely in the mountains. After looking at the
12Z HREF mean/max wind gusts in addition to hi-res forecast
soundings... it became quite apparent that winds needed to be
bumped up even more. We strongly considered upgrading the Wind
Advisory to a High Wind Warning... but ultimately decided to hold
off and let the next shift make that call depending on how real
time observations play out this evening. Regardless, please
understand that tonight's winds will not be your typical run-of-
the-mill winds. These winds will be capable of blowing around
unsecured objects, causing damage to trees and perhaps even
causing damage to power lines (which can lead to scattered power
outages). The strongest winds will occur around midnight tonight
(+ or - a few hours on either side) and will subside in most areas
after the front moves through by 6 or 7 AM Tuesday morning.

Next, we'll detail the precipitation/winter side of things. Not
only will this system have plenty of dynamical forcing to work
with, but it will have an abundance of moisture as well. It may
take some time this evening and early on overnight for this
moisture to reach the surface, but PWATs are progged to be over
150 to 200% of normal. That's a lot of moisture for this time of
year. Out ahead of the cold front, showers will first develop
across the higher terrain of the eastern Uintas and in the
mountains along the Continental Divide. As the front approaches,
showers will become more widespread and more intense. Snow levels
will initially be fairly high, but will crash to all valley floors
by Tuesday morning as much colder air surges in behind the front.
Thus, expect rain showers to mix with or briefly change to snow in
the lower valleys (and even in the lower desert valleys) with all
snow expected in the higher valleys and of course the mountains.
With the exception of the eastern Uintas, snow is very likely to
be heavy at times in the mountains with CAM guidance indicating
the potential for snowfall rates of greater than 2 inches per hour
(overnight in the central and northern Colorado mountains,
towards daybreak in the San Juans). This isn't surprising given
that the environment in play is very conducive to snow squalls &
heavy snow with steep lapse rates and 100-250 j/kg of CAPE to play
with. Overall, snow totals haven't changed much from previous
forecasts and are expected to be in the trace to 1" range for the
lower desert valleys, 2 to 4 inches in the high valleys of
northwest Colorado, and 4 to 6 inches for the eastern Uintas. In
the Colorado mountains, snow totals of 6 to 12 inches are expected
for most with 12 to 18 inches possible above 9 to 10k feet. These
snow amounts on their own aren't anything to write home about,
but combined with the winds... yeah, that's why we have a Winter
Storm Warning in effect. With wind gusts up to 65 mph (possibly
exceeding 70 mph above timberline), near blizzard and whiteout
conditions are likely with icy and snow-packed roads. Travel over
the high mountain passes will be extremely difficult if not
impossible. If you have to travel overnight, make sure you have
emergency supplies handy... or better yet, make alternative plans.
After the front moves through late tonight and early tomorrow
morning, snow intensity will wane and become lighter. That said,
favorable moist orographic upslope snow will likely continue for
the Divide mountains through most of the day with improving
conditions expected elsewhere.

Finally, we'll talk about the much below temperatures and
potential freeze concerns. Behind the cold front, 700mb
temperatures will plummet to around -15C by late Tuesday night and
early Wednesday morning. This is incredibly cold air for this time
of year. High temperatures, as a result, will be a good 15 to 25
degrees below normal. A stark contrast to the 60s and 70s
experienced today. As our system departs later on Tuesday and
skies attempt to clear Tuesday night, temperatures will fall well
below freezing and introduce yet another round of freeze concerns.
Given that the growing season is underway across the Grand Valley
and Grand Flat regions, a Freeze Watch was issued with this
afternoon's package to give a heads up to those with agricultural
interests. If sensitive vegetation didn't see much of an impact
from the freezes of a week or so ago... this one might be the one
to do it. Make your preparations now.

.LONG TERM...(Wednesday through Monday)
Issued at 402 PM MDT Mon Apr 11 2022

Unsettled weather continues after the trough axis shifts east of
the Divide Wednesday morning. There may be a lull, or decrease in
coverage of mountain showers by mid-morning. However, isolated
convective bands will flourish again by the afternoon, favoring
the central to northern mountains where SBCAPE climbs to 250 - 350
J/kg. By this time, the upper level jet on the downstream side of
the trough will completely encompass the CWA. In addition, dry
air near the surface advects into the region from west to east.
The combo of a well mixed boundary, strong upper level winds and
instability all point to another gusty afternoon, especially near
convective showers. Steering winds tilt to the west/northwest as
the jet traverses the region, with afternoon gusts ranging from 30
to 40 mph. Fortunately, in post-frontal conditions, convective
dynamics and diurnal mixing weaken after sunset, allowing winds to
decrease once the surface decouples. Very light showers are
expected by this time, with the Elkhead, Park and Gore Ranges
holding the best chance at receiving any lingering snow.
Temperatures on Wednesday will be stuck well below normal in the
wake of today's system, however a warming trend is on tap for the
remainder of the week.

Relatively zonal flow sets up aloft on Thursday, with a subtle
transient ridge sliding over the Northern Rockies. This will
generally result in a break from precipitation, however, a
persistently strong pressure gradient overhead indicates
redevelopment of gusty surface conditions each afternoon through
the end of the week. The next Pacific NW trough is progged to send
a pulse of energy across the Northern mountains Thursday evening
into Friday. Most of the region remains dry due to abnormally low
PWATs (20 to 50% of normal) stretched over the West Slope.
However, the northern tier of the forecast area may squeeze out
some light precipitation from the southern extent of this system.
Otherwise, zonal flow resides dry weather across the CWA through
Friday.

Ensemble clusters begin to reveal discrepancies with regard to
the following system progged to move inland over the weekend. The
00Z mean cluster analysis shows a weakening low rolling across the
Northern mountains Saturday into Sunday. This scenario would lift
the bulk of energy and moisture tied to the low north and east of
the CWA. Any southern shift to the storm's track would be more
beneficial for western Colorado and eastern Utah to receive any
measurable precipitation. Ridging does become more apparent in the
wake of the weekend's system, indicating a warming and dry trend
beginning next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 540 PM MDT Mon Apr 11 2022

Gusty winds for all TAF sites remain the main concern through
Tuesday morning. Gusts will increase to 45 to 55 kts heading
towards 06Z. LLWS will be a concern at most TAF sites with such
strong winds aloft. Winds will diminish after 15Z Tuesday but
gusts of 20 to 25 knots are still expected to persist through
Tuesday evening. Clouds thicken and lower through the night with
ILS breakpoints likely being reached for several mountain TAF
sites this evening. Snow and rain becomes likely as the front
moves through causing CIGS to drop further while visibility falls
as snow showers intensify resulting in MVFR conditions with the
potential for brief IFR/LIFR conditions driven by stronger
convective cells. Isolated lightning is possible as well. Showers
will favor the higher terrain along the Divide after 18Z Tuesday
with CIGS gradually recovering from west to east.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 6 AM MDT Tuesday for COZ001-003-005-014-023.

     Freeze Warning from 9 PM Tuesday to 11 AM MDT Wednesday for
     COZ006.

     High Wind Warning until 6 AM MDT Tuesday for COZ002-006>008-011-
     020>022.

     Winter Storm Warning until noon MDT Wednesday for COZ004-009-010-
     012-013-017>019.

UT...Wind Advisory until 6 AM MDT Tuesday for UTZ024-025-028.

     Freeze Warning from 9 PM Tuesday to 11 AM MDT Wednesday for
     UTZ022-024-027-029.

     High Wind Warning until 6 AM MDT Tuesday for UTZ022-027-029.

     Winter Weather Advisory until midnight MDT Tuesday night for
     UTZ023.

&&

UPDATE...MMS
SHORT TERM...MDM
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Apr 11, 6:18 PM MST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
718 PM MDT Mon Apr 11 2022

COZ001>014-017>023-UTZ022>025-027>029-130130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
718 PM MDT Mon Apr 11 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Tonight

An approaching storm will continue to bring gusty winds across
the area tonight. Gusts in the valleys will reach 50 to 60 mph at
times while the mountains will see gusts near 65 mph. Snow is
also expected overnight with 6 to 15 inches possible in the
western Colorado mountains. Numerous highlights have been issued
to account for these conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showery precip will continue through Thursday though snow
accumulations are only expected to be between 2 to 4 inches.

Freezing temperatures will once again pose a threat to early
spring growth in the lower valleys Tuesday night and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight, however spotters are
encouraged to report excessive wind or any observed wind related
damage to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Apr 11, 2:22 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
04/11/2022  M71 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

0148 PM     NON-TSTM WND GST 46 NNE CASTLE VALLEY    39.28N 109.22W
04/11/2022  M60 MPH          GRAND              UT   MESONET

            MESONET STATION BCRU1 BRYSON CANYON.

0239 PM     NON-TSTM WND GST 4 NE CAMEO              39.20N 108.27W
04/11/2022  M56 MPH          MESA               CO   MESONET

            MESONET STATION CO118 070E051 BEAVER TAIL
            TUNNEL.

0247 PM     NON-TSTM WND GST 4 S SAWPIT              37.93N 108.01W
04/11/2022  M55 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION GW1216 SAWPIT.

0151 PM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
04/11/2022  M55 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

0226 PM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
04/11/2022  M54 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

1230 PM     NON-TSTM WND GST 11 SSE MANILA           40.84N 109.65W
04/11/2022  M53 MPH          DAGGETT            UT   MESONET

            MESONET STATION UTMOP SR-44 AT MP 9 MOOSE
            POND.

0137 PM     NON-TSTM WND GST 2 E RIFLE               39.53N 107.73W
04/11/2022  M53 MPH          GARFIELD           CO   ASOS

            ASOS STATION KRIL GARFIELD COUNTY RGNL AP.

0252 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
04/11/2022  M52 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

0234 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
04/11/2022  M51 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

0240 PM     NON-TSTM WND GST 6 W MANILA              40.99N 109.84W
04/11/2022  M51 MPH          DAGGETT            UT   MESONET

            MESONET STATION UT43W SR-43 AT MP 0.5 WEST
            STATELINE.

0213 PM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
04/11/2022  M51 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

0246 PM     NON-TSTM WND GST 2 SW GREAT DIVIDE       40.76N 107.85W
04/11/2022  M50 MPH          MOFFAT             CO   MESONET

            MESONET STATION GDRC2 GREAT DIVIDE 2SW.

0223 PM     NON-TSTM WND GST 18 SE MASSADONA         40.02N 108.40W
04/11/2022  M49 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2 PINTO, MASSADONA 18SE.

0248 PM     NON-TSTM WND GST 7 E ESCALANTE FORKS     38.57N 108.28W
04/11/2022  M49 MPH          MONTROSE           CO   MESONET

            MESONET STATION CMEC2 COTTONWOOD BASIN.

0227 PM     NON-TSTM WND GST 48 NE ELGIN             39.50N 109.56W
04/11/2022  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION WNTU1 WINTER RIDGE, MACK
            41WNW.

0218 PM     NON-TSTM WND GST 13 SSW RANGELY          39.92N 108.89W
04/11/2022  M48 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION DRAC2 DRAGON ROAD.

0229 PM     NON-TSTM WND GST 9 WSW MACK              39.19N 109.04W
04/11/2022  M48 MPH          MESA               CO   MESONET

            MESONET STATION CO089 070W001 UTAH STATE
            LINE.

0257 PM     NON-TSTM WND GST 13 ENE BUFORD           40.08N 107.37W
04/11/2022  M47 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION DHOC2 DEAD HORSE, BUFORD
            14ENE.

0142 PM     NON-TSTM WND GST 17 E EGNAR              37.88N 108.63W
04/11/2022  M47 MPH          DOLORES            CO   MESONET

            MESONET STATION TS040 SAN JUAN PORTABLE.

0227 PM     NON-TSTM WND GST 57 NE ELGIN             39.47N 109.29W
04/11/2022  M46 MPH          UINTAH             UT   MESONET

            MESONET STATION UPRU1 UPR P.R. CANYON, MACK
            28NW.

0255 PM     NON-TSTM WND GST 14 NNW NEW CASTLE       39.77N 107.65W
04/11/2022  M46 MPH          GARFIELD           CO   MESONET

            MESONET STATION MITC2 DEEP CRK, NEWCASTLE
            14NNW.

0118 PM     NON-TSTM WND GST 2 S CAMEO               39.13N 108.32W
04/11/2022  M45 MPH          MESA               CO   MESONET

            MESONET STATION CO097 070E044 PALISADE.

0107 PM     NON-TSTM WND GST 7 WNW DOVE CREEK        37.81N 109.02W
04/11/2022  M45 MPH          DOLORES            CO   MESONET

            MESONET STATION CO133 491S068 DOVE CREEK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southeast Utah

When
April 11, 7:30 PM MST
Where
Southeast Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was measured by the automated weather station near Monument Valley.

High Wind, Grand Flat and Arches

When
April 11, 8:48 PM MST
Where
Grand Flat and Arches forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 67 MPH was measured by the automated weather station at Bryson Canyon.

High Wind, Grand Flat and Arches

When
April 11, 11:53 PM MST
Where
Grand Flat and Arches forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 66 MPH was measured by the automated weather station at Canyonlands Field Airport near Moab.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008341, 1008342, 1008343.